Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

May 18, 2017Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2017, 5:06 PM EDT for Carroll County, Virginia. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 5:06 PM EDT (21:06 UTC)
Expired
May 18, 2017, 6:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:12 PM EDTTSTM WND DMG3 Nne Hillsville, VATHUNDERSTORM WINDS DOWNED TWO TREES ALONG BUCK HORN ROAD, TEMPORARILY CLOSING THE ROADWAY.
May 18, 5:12 PM EDTHAIL 0.55 Nne Hillsville, VAHAIL RANGING FROM PEA TO DIME SIZE FELL DURING THE STORM
May 18, 5:14 PM EDTHAIL 0.252 Ne Hillsville, VAHAIL FELL FOR ABOUT 15 MINUTES
May 18, 5:24 PM EDTHAIL 12 S Dugspur, VAQUARTER SIZED HAIL FELL ON NARROGATE ROAD...AND NEARBY NEIGHBOR MEASURED 4.5 INCHES OF RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS51 KRNK 182106
SVRRNK
VAC035-182200-
/O.NEW.KRNK.SV.W.0053.170518T2106Z-170518T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
506 PM EDT THU MAY 18 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Carroll County in southwestern Virginia...

* Until 600 PM EDT

* At 505 PM EDT, a severe thunderstorm was located near Hillsville,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Hillsville...
  Dugspur...
  Sylvatus...
  and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3673 8079 3682 8084 3687 8079 3690 8068
      3691 8067 3691 8066 3692 8065 3693 8063
      3681 8054 3680 8054
TIME...MOT...LOC 2105Z 243DEG 18KT 3681 8074 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
262 
WWUS51 KRNK 182132
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT THU MAY 18 2017

VAC035-182200-
/O.CON.KRNK.SV.W.0053.000000T0000Z-170518T2200Z/
Carroll VA-
532 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CARROLL COUNTY...

At 532 PM EDT, a severe thunderstorm was located near Dugspur, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Hillsville...
Dugspur...
Sylvatus...
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3673 8079 3682 8084 3687 8079 3690 8068
      3691 8067 3691 8066 3692 8065 3693 8063
      3681 8054 3680 8054
TIME...MOT...LOC 2132Z 240DEG 10KT 3685 8066 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
949 
WWUS51 KRNK 182149
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
549 PM EDT THU MAY 18 2017

VAC035-182200-
/O.CON.KRNK.SV.W.0053.000000T0000Z-170518T2200Z/
Carroll VA-
549 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CARROLL COUNTY...

At 549 PM EDT, a severe thunderstorm continued near Dugspur, moving 
east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Hillsville...
and Dugspur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3675 8076 3681 8080 3685 8077 3688 8069
      3689 8065 3691 8061 3681 8054 3680 8054
      3675 8072
TIME...MOT...LOC 2149Z 249DEG 9KT 3686 8063 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
294 
WWUS51 KRNK 182157
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT THU MAY 18 2017

VAC035-182207-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-170518T2200Z/
Carroll VA-
557 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY 
WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3675 8076 3681 8080 3685 8077 3688 8069
      3689 8065 3691 8061 3681 8054 3680 8054
      3675 8072
TIME...MOT...LOC 2157Z 243DEG 18KT 3688 8059 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:04 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 18, 3:04 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
304 PM EDT Thu May 18 2017

.SYNOPSIS...
High pressure east of the Carolinas will continue to produce a
warm and humid southwest flow of air through tonight. The
increasing moisture will result in a threat for widely scattered
showers and storms into tonight, especially across the higher
terrain. A weak cold front will approach from the northwest
Friday, providing a better focus for showers and thunderstorms.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Convection has been slow to develop this afternoon likely due to mixing
of dry air aloft and better focus remaining just west of the ridges
along a residual trough axis. MLCAPE values also reflect a bit less
instability with the best convergence along the southern Blue Ridge
where expect more coverage to develop over the next few hours. However
guidance remains inconsistent with the latest RAP showing some broken
clusters western third, while the HRRR more of a shotgun pattern
mountains into early evening. Therefore other than to cut back on pops
initially will keep in chances mainly west until just after sunset for
now.

Initial shearing shortwave will pass well north tonight allowing for a
continued weakening of the upper ridge overnight into Friday. May see a
few showers linger due to possible outflow and leftover instability
into late this evening, and over the far west for late tonight as
perhaps another band of convection arrives ahead of an upstream cold
front. This shown by a few models so after decreasing pops this
evening, will bump back up espcly northwest by daybreak. Otherwise will
call it mainly partly cloudy overnight under residual debris clouds
including spots of stratus/fog late. Should be quite muggy with
dewpoints keeping lows mostly in the 60s except for a few 50s valleys.

Still some uncertainty with convective coverage Friday ahead of a slow
moving backdoor front approaching from the north under flat flow aloft.
Guidance does show a weak shortwave rotating in ahead of the boundary
and may coincide with pre-frontal convergence during time of max
heating to spark some deeper bands of storms espcly west in the
afternoon. This in conjunction with better lapse rates aloft and decent
instability without much cap. However flow/shear remains quite weak
within a more westerly flow regime that could result in only scattered
clusters of shra/tsra as suggested by the SPC-WRF/Nam, with perhaps a
more organized area of convection to the northwest closer to the front.
Also early clouds along with far western showers could hinder
instability for a bit so running with mainly mid/high chance pops with
brief likelys mainly southwest sections where late day convergence
looks best. Appears temps similar to today pending the degree of
insolation with highs mostly 80-85 mountains and mid/upper 80s east
with more humidity around.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Thursday...

A back-door cold front draped from Ohio to northern Virginia will
sink south as a weak surface wave moves off the Virginia coast
Friday night. This boundary will become stationary over southern
Virginia Saturday morning. Some models are agressive with allowing
this front to move south during the day Saturday. However, with a
heat ridge across the southeast and no jet overhead, it will take
some strong diurnal convection along the boundary to help it move
south during the day. Strong convection maybe possible during the
mid afternoon, but the boundary may not start moving until after
sunset Friday evening.

Convection likely Saturday afternoon for area outside of the wedge.
Mechanisms will be a combination of diurnal heating, orographical
and frontal lift. As storms get going in the mid to late afternoon,
outflow boundaries will also help initiate convection over North
Carolina. Areas inside the wedge could see a showers with a few
rumbles of thunder from elevated instabilities.

Tricky temperatures forecast Saturday depending on where the wedge
stalls. Inside, temperatures will range from the upper 60s to mid
70s. Outside the wedge. temperatures could warm into the upper 70s
to mid 80s.

The wedge will sit over the area Saturday night into Sunday morning,
then erode during the day Sunday as a front moves over the Ohio-
Tennessee Valley. The piedmont may not see the wedge erode until
late in the afternoon. Showers from the front will enter the
mountains during the late afternoon/evening. Some strong storms are
possible especially with an eroding wedge boundary. Majority of the
showers will enter the mountains after peak heating, therefore
limiting the potential of strong storms to just a few. Showers
expected to move east of the Blue Ridge after midnight, then east
over the coastal piedmont by noon Monday. Jet dynamics and
instabilities remain high enough to keep some mention of thunder
overnight.

Another tricky temperatures forecast for Sunday with wedge eroding
and convection coming in late in the afternoon from the next front.
Thinking wedge will be gone by mid afternoon allowing temperatures
to warm very quickly before frontal showers move in. Sunday
afternoon temperatures should warm into the upper 70s to lower 80s.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 240 PM EDT Thursday...

The front and rain will clear the area by Monday afternoon. High
pressure will bring a brief period of dry weather from Monday
afternoon into Tuesday evening. A strong cold front will move across
the region Wednesday. A dry slot will grace the area Wednesday night
then the upper level portion of the storm will move across the area
Thursday.

Temperatures will remain close to normal for early next week, then
fall below normal to end the week.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1220 PM EDT Thursday...

VFR conditions expected to continue through the TAF valid
period. The only exceptions will be the development of widely
scattered shra/tsra this afternoon between 18z/2PM and 00Z/8PM,
and some late night - early morning fog Friday morning espcly
where earlier rain occurred. Therefore will continue with the
going VCTS mention at all TAF sites along and west of the Blue
Ridge for a few hours late this afternoon/evening and include a
TEMPO for showers outside of the deeper convection. A period of
fog/mist will also be possible espcly in some of the western
valleys late tonight espcly KLWB/KBCB so included a low
confidence MVFR mention in these spots. SCT-BKN layer of
stratus is also possible early Friday morning mainly around KBLF
given westerly flow. This could result in local IFR cigs.

Medium confidence for the remainder of the TAF period per
thunderstorm uncertainties and fog/stratus potential late
tonight.

Better threat for greater coverage of afternoon showers/thunderstorms
Friday with periodic rounds of sub-VFR possible Friday
afternoon/evening as a frontal boundary moves southeast toward
the central Appalachians. Low clouds from earlier burn off of
fog along with possible convection to the west could result in
MVFR cigs through midday Friday mountains. Otherwise wont
include any shra/tsra mention on Friday as appears most coverage
wont occur until near or after the end of the valid TAF period.

Extended Aviation Discussion...

The front is forecast to stall across the region into this
weekend, with best shower/storm chances over the mountains
Saturday afternoon/evening. Coverage should then trend more
isolated until late Sunday as this residual boundary lifts out
to the northeast ahead of another cold front approaching from
the west. This front may then bring another round of deeper
convection to the mountains by Sunday evening and over much of
the region into Sunday night. Front crosses the region Monday
morning with possible residual sub-VFR in the east early on and
across the mountains due to upslope flow through much of the
day.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
Hazardous weather outlook, May 18, 3:37 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
337 PM EDT Thu May 18 2017

NCZ004>006-020-VAZ043>047-058-059-191945-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
337 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms will be possible Friday
afternoon ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
191945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
337 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe thunderstorms will be possible Friday
afternoon ahead of an approaching cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 2:12 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
212 PM EDT THU MAY 18 2017

VAZ013-014-016-017-181915-
Pulaski-Floyd-Montgomery-Carroll-
212 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...SOUTHWESTERN FLOYD...NORTHEASTERN CARROLL AND
SOUTHWESTERN MONTGOMERY COUNTIES...

At 212 PM EDT, a strong thunderstorm was located near Hillsville,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Floyd...
Indian Valley...
Willis...
and Allisonia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3685 8084 3688 8074 3691 8077 3708 8057
      3687 8025 3686 8029 3683 8033 3670 8073
TIME...MOT...LOC 1812Z 241DEG 15KT 3682 8071

JH
Special weather statement, May 18, 4:53 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT THU MAY 18 2017

VAZ016-017-182115-
Floyd-Carroll-
453 PM EDT THU MAY 18 2017

...AN AREA OF STRONG THUNDERSTORMS Capable of producing dime to
nickel size hail WILL AFFECT SOUTHWESTERN FLOYD...AND CARROLL
COUNTIES AND THE NORTHEASTERN CITY OF GALAX...

At 452 PM EDT, strong thunderstorms were clustered near Sylvatus,
moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Galax...
Hillsville...
Indian Valley...
Willis...
and Fancy Gap.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3678 8102 3685 8085 3685 8081 3690 8068
      3691 8067 3699 8048 3682 8035 3663 8090
TIME...MOT...LOC 2052Z 240DEG 49KT 3682 8073

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:12 PM EDTSpecial Weather StatementRNKCarroll, Floyd63 min
May 18, 4:53 PM EDTSpecial Weather StatementRNKCarroll, City of Galax22 min
May 18, 5:41 PM EDTSpecial Weather StatementRNKCarroll64 min
May 18, 6:25 PM EDTFlash Flood WarningRNKCarroll2 hr
May 18, 6:42 PM EDTSpecial Weather StatementRNKPatrick63 min
May 18, 6:52 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick53 min
May 18, 7:11 PM EDTSpecial Weather StatementRNKCity of Galax64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.